(800) 973-1540

What happens to patients on chemo if they catch a cold or the flu?

4 answers | Last updated: Sep 09, 2014
LJC1108 asked...
What happens to patients on Chemo if they catch a cold or the flu?
 

Answers
A
Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate...
87% helpful
answered...

When a cancer patient is undergoing chemotherapy treatment, it almost always lowers his white blood cell count. Sometimes this happens only for a short period of time and the See also:
Should patients undergoing chemotherapy avoid exposure to dogs?

See all 200 questions about Chemotherapy
white blood cell count bounces back, other times it becomes an ongoing problem. Because white blood cells are the body's weapons against infection, having a low white blood cell count weakens the cancer patient's immune system. This means that when cancer patients catch a cold or flu, if their white count is low, they may not be able to fight off the infection as well as they normally would.

In this case, a cold or flu can quickly become more serious, leading to a high fever, pneumonia, or other complications. It's important for caregivers to understand the causes and symptoms of low white blood cell counts, so we've put together a longer article on the subject with more information.

When you're caring for a cancer patient and he catches a cold or flu, watch him closely for signs that the illness is becoming more serious. If his fever rises above 100 degrees or he develops a cough, chronic headache, or other symptoms of a bronchial or sinus infection, call his doctor. For more information on managing care for a patient with a low white blood cell count, see managing treatment for low white blood cell count.

 

More Answers
64px-hh6b80fd52d1
Send a Hug or Prayer
Send a Hug or Prayer
A fellow caregiver answered...

Time for chemo again, yet my husband has a cold. should he get the chemo or wait? He has already missed two weeks, his cold won't go away.

 

17% helpful
birdnight answered...

Last year while going through treatment for OVCA, I had the misfortune of catching a cold, sore throat,subsequently it developed into bronchitis, followed by pnuemonia.My o2 went down to 84. I had chemo on Dec 9th and Dec.29th.On Jan 5th, i was transported by ambulance to hosp.. where I was admitted for 8 days..2 pints blood transfusion, IV antibiotics as i also had a UTI..For the record, i also have COPD. Thankfully, I'm still here and in remission. I would suggest consult with your Dr.and put off chemo treatment at least a week, depending on what they advise. hope this helps..

Susan aka birdnighter

 

8% helpful
buckspc answered...

Just happened to wife in Dec. we ended up in ER for evalution and all kinds of tests. she had fever and nasua, we were lucky it only lasted a couple of days, we ate out for lunch that day and by evening she was very sick, so be very careful about eating out when on Chemo. In fact I would say don't do it to be on the safe side. We were about 5 weeks since the last treatment and she still got sick. We are now going into the 9th week post treatment and are starting to get back to normal but slowly, real slow.

 

 
Ask a question Ask a question | Add an answer Add an answer